Immunosuppressant question

Just trying to get an idea what may be next for me. I have sort of AIH/PBC overlap, well autoimmune cholangiopathy to be precise, diagnosed a while ago, now found to have progressed to fibrosis. Began on steroids earlier this year, now down to 15mgs Pred daily, and LFTs are better though still slightly raised, but stable.

Started on Azathioprine a couple of months ago, had dreadful adverse reaction, last week tried again with Mercaptopurine (specialist did warn me I had 50/50 chance of similar, as chemically both drugs are very similar). Lo and behold, after one dose, I had similar reaction. So not only do I have a disease nobody's heard of, I can't take the two best researched drugs for my disease.

Anyone been in similar position, and if so what are you on? Has anyone had Mycophenolate, for example? esp after having bad reaction to first two?

4 Replies

oldestnewest
  • Hi there. I have been on reducing rates of mycophenelate mofetil since transplant in 2011 and apart from an adverse reaction last summer when the dose was raised to compensate for a lowering of Tacrolimus, it has been overt symptom free. Hope they can sort something for you. Mike

  • Hello witchiegirl,

    I couldn't take azathioprine and so for past circa 8 months have been taking the Mycophenolate mofetil,(2g daily) that you refer to alongside a small doze of prednisolone and some diuretics.

    It seems to work well on keeping the liver enzymes in check without many side effects. However there is one side effect that has become virtually intolerable for me and that is the serious impairment to taste that has developed over the past circa 2.5 months. It has become virtually impossible to find foods and drinks that do not turn to a putrid acid ammonia type taste as soon as they come into contact with my tongue. My intense research into this has revealed it is something that often happens with some cancer drugs as well as mycophenolate mofetil and azathoprine. Must be something to do with the chemicals from the medications that circulate in the body reacting to certain chemicals etc contained in many foods and drinks. In my case anything milk based or that is sweet (even grapes ,yoghurts, strawberries and most fruits etc) are an absolute no no. I haven't yet discussed with liver specialist but intend to so on next appointment.

    This obviously doesn't occur in everyone that takes these kind of medicines but my research has also revealed that when it does it is more often encountered by men than by women.

    Just thought I would mention this too you.

    Try to keep well

    Regards

  • Thanks for both those replies. I don't expect any quick decision as I am okay on steroids, bloods stable, and docs don't experience the side effects themselves <sarcasm emoticon>. Sorry to read of the taste problem, finda solution - I can imagine it being very difficult to tolerate and I hope you get good response.

  • I have AIH and was given similar treatment when first diagnosed. High prednisolone dose with Azathiprone. I too had a reaction to Azathioprine and it was replaced with Mycophenolate which I tolerated for a few years until I had a reaction to that too. I was then given Prograf (Twice daily tacrolimus) which I tolerated well but regularly forgot my evening dose so was changed to Advagraf (once daily tacrolimus). I have been on this for I can't remember how many years now and tolerate it well. I was fairly young and very unwell when experiencing the reactions to the other immuno-suppressants so can't be much help when it comes to remembering what the actual reactions were and what might have triggered them!! I do know that I find tacrolimus a much more tolerable treatment and am able to live a fairly normal life looking well most of the time! Hope this helps...

    Jen xx

You may also like...